Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 8, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at May 30, 2022, 3:31 PM PDT for Coos County, Curry County, Douglas County, Oregon. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2022, 3:31 PM PDT (22:31 UTC)
- Expired
- May 31, 2022, 5:00 PM PDT
- In force
- 25 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WHUS46 KMFR 302231 CFWMFR Coastal Hazard Message National Weather Service Medford OR 331 PM PDT Mon May 30 2022 ORZ021-022-010000- /O.NEW.KMFR.BH.S.0008.220530T2231Z-220601T0000Z/ South Central Oregon Coast-Curry County Coast- 331 PM PDT Mon May 30 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Through Tuesday afternoon. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
427 WHUS46 KMFR 312354 CFWMFR Coastal Hazard Message National Weather Service Medford OR 454 PM PDT Tue May 31 2022 ORZ021-022-010100- /O.EXP.KMFR.BH.S.0008.000000T0000Z-220601T0000Z/ South Central Oregon Coast-Curry County Coast- 454 PM PDT Tue May 31 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS AFTERNOON... Southwest swell at 2 to 3 feet at a dominant period of around 17 seconds is expected to continue into this evening. However, the sneaker wave threat from this long period swell is now low, so the Beach Hazards Statement will be allowed to expire. Continue to be cautious in areas where wave run-up is possible. $$ BTL Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at May 30, 2:29 PM PDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 30, 2:29 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
229 PM PDT Mon May 30 2022
.DISCUSSION...
.Short Term...Rest of Today through Wednesday Night (June 1)...
The upper level trough that brought southern Oregon and northern
California a much cooler and wetter than normal Memorial Day
weekend is finally moving overhead, and will push off to the
southeast through this evening. In the meantime, some very light
showers continue, mostly over portions of Douglas and Coos
counties, with robust cumulus fields over the rest of the region.
Some additional showers are possible over northern Lake county
this evening and tonight as the last bit of energy form the
trough passes by, but measurable rainfall will be scant, if any
occurs at all.
Ridging will then quickly build into the region from the Pacific
Tuesday. Expect clearing and quickly warming temperatures, with
afternoon highs Tuesday jumping up 10 to 15 degrees above those of
Monday, essentially returning to near normal values for late May.
The warming trend will continue into Wednesday, with the warmest
temperatures of the week likely for inland areas, reaching around
5 to 10 degrees above normal for the first of June. Meanwhile, a
thermal trough will develop along the south coast and northern
California, with easterly winds developing over much of the area.
This could produce a mild Chetco effect along the south coast,
keeping temperatures there warmer than normal through Wednesday
as well.
The ridge axis will pass overhead by Wednesday afternoon, with
another upper level trough approaching the coast by Wednesday
night. Thee is the potential for the passage of a weak shortwave
and associated front Wednesday evening, but due to the dry air in
place, and a distinct lack of moisture inflow, we expect only
increased clouds and breezes, with little to no precipitation
expected. -BPN
...Extended Term...Thu 02 June through Mon 06 June 2022...The
extended period will begin with a pattern change from a warm and
dry pattern to a cooler one with occasional precipitation.
Flow aloft will be southwesterly through most of the extended
period. A series of weak disturbances ejecting from an offshore
trough will move through Thursday into Saturday, but none of these
look to be big precipitation generators.
The main concern Thursday will be the possibility of afternoon and
evening thunderstorms, as there will still be surface heating, some
moisture will be introduced to the air mass, and there will be weak
upper level forcing. The second item of concern will be the
strongest of the fronts, which will move onshore Saturday night.
This one will bring significant rain and gusty winds, but nothing
extreme, even for this time of year. Otherwise, mostly light
shower activity is expected. Temperature wise, a cooling trend
will be in place Thursday through Saturday. By Saturday, inland
highs will generally be 3 to 5 degrees below normal. Inland highs
Sunday will be similar to the Saturday highs.
Once the last in the series of short wave moves inland Sunday night,
flat ridging will build into the area. This will bring drier weather
to the area and winds over the marine waters will turn northerly,
but this will be a dirty ridge, so moisture will still be streaming
into the area with cloud cover and possibly some light
precipitation. Temperatures won't warm much initially, and Monday
highs will be similar to the Saturday/Sunday highs.
&&
.AVIATION...30/18Z TAFs...Much of the area is VFR and will remain
that way through the day. There are a few areas of MVFR ceilings
near the coast and in the Umpqua Basin, and these are associated
with isolated showers. In general, these ceilings should improve to
VFR during the day. North-northwest breezes develop this
afternoon/evening, but these should mostly be 20 kt or less.
Tonight, guidance keeps most areas VFR, though there is a small
chance for IFR/MVFR ceilings to form early Tuesday morning where
significant rain fell recently (Umpqua Basin near KRBG in
particular). Miles/Keene
&&
.MARINE...Updated 230 PM PDT Monday 30 May 2022...A thermal
trough will bring gusty north winds and steep wind driven seas to
areas from Cape Blanco southward through Tuesday night, especially
in the afternoons and evenings. The thermal trough will move inland
Wednesday, and winds and seas will subside. A weak front will move
onshore Friday. Winds and seas will remain below Small Craft
Advisory criteria Wednesday through Friday. The next moderate to
strong front is expected to approach the area early Saturday, and
this could bring another round of Small Craft Advisory conditions,
and potentially southerly gales. Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.
Pacific Coastal Waters...
Small Craft Advisory until 5 AM PDT Wednesday for PZZ356-376.Nearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.